Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 144, NWS Bismarck, ND

July 21, 2012Burke County, Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 8:42 PM CDT for Burke County, Divide County, Williams County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 8:42 PM CDT (01:42 UTC)
Expired
Jul 21, 2012, 9:06 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS53 KBIS 220142
SVRBIS
NDC013-023-105-220230-
/O.NEW.KBIS.SV.W.0144.120722T0142Z-120722T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY
  NORTH CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CORINTH...AND MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4901 10305 4900 10277 4901 10255 4900 10253
      4854 10314 4859 10360 4901 10350
TIME...MOT...LOC 0142Z 223DEG 49KT 4872 10327
WIND...HAIL 60MPH 1.00IN

$$

TM
1 follow-up statement
486 
WWUS53 KBIS 220206
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUL 21 2012

NDC013-023-105-220216-
/O.CAN.KBIS.SV.W.0144.000000T0000Z-120722T0230Z/
WILLIAMS ND-BURKE ND-DIVIDE ND-
906 PM CDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIVIDE...NORTHWESTERN
BURKE AND NORTH CENTRAL WILLIAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4901 10305 4900 10277 4901 10255 4900 10253
      4854 10314 4859 10360 4901 10350
TIME...MOT...LOC 0206Z 219DEG 26KT 4874 10306

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:19 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 6:19 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT JUL 21 2012

.DISCUSSION...UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 500 FOR THE WESTERN PORTIONS OF NORTH DAKOTA. LAPS
ANALYSIS INDICATED SURFACE BASE CAPE VALUES APPROACHING 3000 J/KG
IN EASTERN MONTANA AT 23Z. THIS AXIS OF INSTABILITY IS EXPECTED TO
TRANSLATE EAST INTO THE WESTERN DAKOTAS IN THE NEXT FEW HOURS AS A
SURFACE TROUGH SLOWLY MOVES EAST. FURTHERMORE...SURFACE-6KM SHEAR IN
WESTERN NORTH DAKOTA IS BETWEEN 30-40 KNOTS. THE COMBINATION OF
DEEP LAYER SHEAR AND INSTABILITY IS GENERATING AN ENVIRONMENT
CONDUCIVE FOR ROTATING UPDRAFTS AND POSSIBLE SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE UPDATED GRIDDED AND
TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...FOR THIS EVENING AND OVERNIGHT...SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL
CONTINUE WITH A VCTS UNTIL SOMETHING MORE DEFINITE DEVELOPS THAT
WILL IMPACT A SPECIFIC AERODROME. OTHERWISE VFR CEILINGS AND
VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 21 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE
ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD
INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Jul 21, 6:26 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SAT JUL 21 2012

NDZ017-220015-
MCKENZIE-
526 PM MDT SAT JUL 21 2012

...STRONG THUNDERSTORMS APPROACHING WESTERN MCKENZIE COUNTY...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL MCKENZIE COUNTY AT 540 PM MDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Local storm report, Jul 21, 7:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             9 NNW TRENTON           48.19N 103.89W
07/21/2012  M2.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

&&

MMATHEWS
Local storm report, Jul 21, 8:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             15 W EPPING             48.28N 103.68W
07/21/2012  E1.75 INCH       WILLIAMS           ND   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

&&

MMATHEWS
Local storm report, Jul 21, 8:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ALAMO                   48.58N 103.47W
07/21/2012  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            REPORTED HEAVY RAINFALL.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 7:44 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie61 min
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie56 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningBISBurke, Divide61 min
Jul 22, 12:00 AM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward30 min
Jul 22, 4:27 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh63 min
Jul 22, 4:45 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 22, 5:08 PM CDTAreal Flood AdvisoryBISEmmons, McIntosh2 hr
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 22, 6:09 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh66 min
Jul 22, 6:48 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.